The Trade-off: Your Ability To Hear For A Night Of Ecstacy

By: cathy


The US Food and Drug administration (FDA) recently required manufacturers of all medications belonging to the class of phosphodiesterase type 5 (PDE5) inhibitors to revise their labels by adding a warning---these drugs may potentially cause sudden hearing loss. This decision comes after the FDA reviewed reports of 29 cases of sudden hearing loss after taking PDE5 inhibitors, some dating back from 1996. The FDA said they were prompted to search its Adverse Events Reporting System for cases of hearing loss with PDE5 inhibitors after reading an article about a man who experienced these symptoms after taking Viagra that was published in the April 2007 issue of a reputable medical journal. Among the medications affected by this warning are the popularly prescribed sexual impotence drugs VViagra (sildenafil), Cialis (tadalafil) and Levitra (vardenafil) as well as others with similar ingredients, including a drug for pulmonary hypertension.

Over the last few years, impotent men around the world have relied on some little blue pills to help them raise their staffs high and fight an enemy called sexual impotence. The condition, also known as erectile dysfunction (ED), commonly affects sexually mature males and is marked by the inability to obtain and/or retain an erection suitable for sexual intercourse. Sexual impotence can be caused by a number of factors such as smoking, alcohol abuse, pelvic trauma, hormonal deficiency, psychological problems, stress, or conditions such as diabetes and cardiovascular disease. After determining which of these factors is specifically causing the sexual impotence, the proper course of treatment will then be prescribed, which can range from oral prescriptions, direct injections to the penis, psychological counseling, mechanical sex aids or surgery. The most popular treatment for sexual impotence are phosphodiesterase type 5 (PDE5) inhibitors such as Viagra, Cialis and Levitra, which are reliable, non-invasive and conveniently packaged in pill form. PDE5 inhibitors work by relaxing smooth muscle tissue in the blood vessels of the penis enabling their dilation and increasing blood supply to the corpus cavernosum, which helps enable men to obtain and retain an erection.

But these pills are not without their complications. These medications are hazardous for patients taking nitrate-based drugs or alpha-blockers, because drug interaction with PDE5 inhibitors such as Viagra, Cialis, and Levitra can be fatal. Another drug interaction that interferes with the body's absorption of these PDE5 drugs is the seemingly innocuous food item grapefruit juice. Commonly reported side effects while taking these medications can range from headache, flushing of the face and body, indigestion, runny nose, palpitations, nausea, vomiting, muscle pains and vision disturbances. Viagra has also been reported to cause permanently impaired vision or even blindness in some patients.

According to the FDA, the sudden loss of hearing was mostly in one ear only, and may or may not be accompanied by tinnitus (ringing in the ears), vertigo and dizziness. Among the 29 reports of patients experiencing sudden hearing loss linked with PDE5 inhibitors, the loss was temporary in about one third of the cases. It has not been established if the hearing loss and accompanying symptoms are directly caused by the drugs or if the symptoms are caused by other drugs, underlying medical conditions, other risk factors for hearing loss, or a combination of these factors. And while the number of cases reported is said to be very small, the FDA insists that the changes be made to the labels accompanying these sexual impotence drugs and others with similar ingredients so that consumers may make a more informed choice when deciding to take them. There is also some concern that the sexual impotence drug-related hearing loss may be ignored by some patients, especially the elderly, who may dismiss the symptoms as merely part of the aging process. The FDA recommends that patients who experience sudden hearing loss after taking Cialis, Levitra, or Viagra should stop taking them immediately and seek medical advice.

Article Directory: http://www.articletrunk.com

| More

DrugstoreTM.com is a reputable online drug store. From sexual health to a woman's health, sleeping aids to weight loss pills, our online pharmacy offers convenient customer access to various health medicines, including an array of health product and medicare prescription drug.

Please Rate this Article

 

Not yet Rated

Click the XML Icon Above to Receive Pharmacy Articles Articles Via RSS!


Powered by Article Dashboard